A photo showing a packed of K2, also known as "spice."
Photo courtesy of Lance Cpl. Damany S. Coleman // Wikimedia Commons

K2 is a drug which has been responsible for numerous overdoses and deaths throughout the D.C area. On Oct. 11, 21 individuals overdosed from the drug. Of the 21 people who overdosed, 14 had to be transported to a nearby hospital. Due to these severe incidents, an emergency alert has been released, warning individuals about the possibility of a lethal batch going around. The drug, when smoked or ingested, can cause serious health issues due to the unknown chemicals that are laced within it. K2’s unknown and changing chemical composition means that it is never certain whether a batch is laced with other substances or not. Without knowledge of all of the ingredients you would be exposed to, it is best to avoid K2 at all costs. Moreover, it is even more important to vocalize this issue and warn those who may be prone to taking the drug.  

When asked for more information regarding the overdoses, the Office of the Deputy Mayor for Health and Human Services released the following statement: “The Office of the Deputy Mayor for Health and Human Services (DMHHS) in coordination with the Office of the Deputy Mayor for Public Safety and Justice (DMPSJ) activates the K2 Alert once there is a spike of 20 or more K2 overdoses in a 24-hour period. During spikes, DMHHS and DMPSJ convene daily interagency planning calls with multiple agencies, coordinate the deployment of resources to K2 overdose hotspots, and support the Executive Office of the Mayor Communications team and agency Public Information Officers in increasing public awareness.”  

It is important to note that the drug may be labeled as “potpourri” or “incense,” according to the warning flyer issued by D.C. government. Different variations of the drug go by a mix of street names including “Scooby,” “Spice,” and “Bizarro,” among many others. It is strongly advised that individuals should be aware of this and refrain from using these items. The flyer emphasizes the importance of staying hydrated to prevent or lessen the severity of an overdose.  

In order to prevent more fatal incidents, it is recommended to contact the Assessment and Referral Center at 202-727-8473 if seeking help with substance abuse. Calling 911 after witnessing an individual show the indicators of an overdose (collapsing, unconsciousness, vomiting, or physical aggression) can help save their life.